New Mexico, 2011

Hail and Damaging Winds in New Mexico, June 1, 2011

June 1, 2011 · NWS ABQ · 15 events in 6 counties and zones

Thunderstorms formed along the Central Mountain Chain before moving eastward onto the plains. The better moisture and instability at the lower elevations allowed for storms to become severe with damaging hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms formed along the Central Mountain Chain before moving eastward onto the plains. The better moisture and instability at the lower elevations allowed for storms to become severe with damaging hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 1, 10:28 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 1, 10:28 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1128 AM MDT WED JUN 1 2011

.UPDATE...
HAVE UPDATED THE ZFP SIMPLY TO INCREASE POPS ACROSS THE NORTHEAST
AND EAST CENTRAL PLAINS FOR THIS AFTERNOON. A THREAT STILL REMAINS
FOR LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EVENING ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN. LATEST ANALYSIS INDICATES
2500-3500 J/KG OF ENERGY AVAILABLE IN THE ERN PLAINS WITH BULLEYES
IN THE UNION/HARDING AND ERN CHAVES AND ROOSEVELT COUNTY AREAS. IT
APPEARS CIN IS ERODING RAPIDLY IN THE NORTHEAST...WHICH IS EVIDENT
WITH CUMULUS DEVELOPING OVER THE SANGRE DE CRISTO MOUNTAINS. WILL
ANTICIPATE RAPID INITIATION OF CONVECTION IN THE NEXT HOUR OR TWO...
WITH A POSSIBLE WATCH THIS AFTERNOON. SHEAR IS GREATEST OVER THE
NORTHEAST QUADRANT OF THE STATE...SO SUSPECT THIS AREA MAY SUPPORT
MORE ROBUST UPDRAFTS AND POTENTIALLY SUPERCELLULAR STORMS. IN THE
MEANTIME...ACTIVITY IN THE SOUTHEAST WILL BE SIMILAR TO YESTERDAY
WITH MORE MULTICELLUAR STORMS FEEDING OFF OUTFLOW BOUNDARIES. HAVE
ALREADY SHIPPED UPDATED ZFP. PERSONS IN THE REGION SHOULD BE ALERT
FOR RAPIDLY CHANGING WEATHER THIS AFTERNOON. DPORTER

&&

.PREV DISCUSSION...329 AM MDT WED JUN 1 2011...
UPPER HIGH REMAINS PARKED OVER SOUTHWEST TEXAS WITH THE CENTER OF
A VIGOROUS UPPER LOW PULLING ONSHORE NEAR NORTHERN CALIFORNIA.
THIS SETUP WILL KEEP SOUTHWEST FLOW IN PLACE AT THE MIDDLE TO
UPPER LEVELS OF THE ATMOSPHERE. AT THE SURFACE...LOW LEVEL
MOISTURE PUSHED WEST ALL THE WAY TO THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN EARLY THIS MORNING. EARLIER SHOWER AND THUNDERSTORM
ACTIVITY OVER THE SOUTHEAST PLAINS HAS PRETTY MUCH DIMINISHED
ALTHOUGH WE CANNOT RULE OUT AN ISOLATED SHOWER/STORM THROUGH
SUNRISE AND WILL LEAVE SLIGHT CHANCES IN PLACE.

ACTIVE PERIOD SHAPING UP FOR THIS AFTERNOON AND EVENING AS A
SURFACE LEE TROUGH TAKES SHAPE AND HELPS TO BACK THE LOW LEVEL
FLOW MORE SOUTHERLY...SHARPENING THE DRYLINE OVER THE EAST.
DAYTIME HEATING...DECENT LOW LEVEL MOISTURE AND PROGGED CAPE
VALUES IN THE 1000-1700 J/KG RANGE AND STEEP LAPSE RATES WILL
COMBINE TO PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS
FAVORING THE CENTRAL MOUNTAINS AND THEN THE ADJACENT CENTRAL AND
NORTHEAST HIGHLANDS BY AFTERNOON. FLOW IN THE 500-700MB LAYER WILL
REMAIN SOUTHWEST AND AT A DECENT CLIP SO STORMS WILL MOVE ALONG AT
A FAIR CLIP AND WE DO EXPECT FURTHER DEVELOPMENT INTO THE EASTERN
PLAINS LATER THIS AFTERNOON AND THIS EVENING. COVERAGE WILL BE
GREATER THAN YESTERDAY WITH MORE SEVERE THREAT. SPC HAS OUTLOOKED
THIS REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. WILL GO AHEAD AND ADD
THESE PARAMETERS TO THE GRIDS WITH THIS PACKAGE. DID INCREASE POPS
TO HIGH CHANCE. SHOWERS AND STORMS WILL DIMINISH LATER THIS
EVENING.

FLOW PATTERN TURNS MORE SOUTHWEST OVER MUCH OF THE STATE ON
THURSDAY LEADING TO LESS MOISTURE AND A RETURN TO WINDY CONDITIONS
AND CRITICAL FIRE WEATHER OVER THE WEST AND RIGHT ALONG THE
CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS. WILL ISSUE A FIRE
WEATHER WATCH WITH THIS PACKAGE. MODELS TO SHOW ENOUGH SHALLOW
MOISTURE FOR CONVECTION TO FIRE OVER THE EAST AND WILL CONTINUE
POPS FIRST OVER THE HIGH TERRAIN SHIFTING EAST DURING THE DAY. A
FEW OF THE STORMS COULD BE STRONG. FRIDAY LOOKS QUITE SIMILAR WITH
SOUTHWEST FLOW KEEPING THINGS DRY TO THE WEST OF THE CENTRAL
MOUNTAINS WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS
POSSIBLE OVER THE EAST.

OVER THE WEEKEND AND INTO EARLY NEXT WEEK...MODELS REMAIN ADAMANT
ABOUT STRENGTHENING THE UPPER LEVEL RIDGE AND BUILDING IT FURTHER
WEST. THIS PATTERN COULD FAVOR DEEPER MOISTURE AND CONVECTIVE
CHANCES SHIFTING WEST TO THE CONTINENTAL DIVIDE AND WESTERN HIGH
TERRAIN. WE DID SEE THE MODELS TREND THIS WAY A WEEK AGO AND THEN
SHIFT THE FOCUS TO THE EAST. WAS WEARY ABOUT MAKING POPS TOO HIGH
GIVEN THE RECENT MODEL SHIFT BUT WILL KEEP AT LEAST SLIGHT
CHANCES OVER THE WEST FOR THIS PERIOD.

KW

.AVIATION...
VFR CONDITIONS WILL START OUT THE DAY FOR MOST OF NORTHERN AND
CENTRAL NEW MEXICO. THE EXCEPTION WILL BE ALONG THE EASTERN SLOPES
AND ADJACENT HIGHLANDS OF THE CENTRAL MOUNTAIN CHAIN WHERE SOME LOW
CLOUDS WILL CONTINUE TO DEVELOP AS A MOIST UPSLOPE FLOW PERSISTS.
SCATTERED AREAS WITHIN THESE HIGHLANDS WILL SEE MVFR CEILINGS AND
PERHAPS SOME BRIEF ISOLATED IFR CEILINGS BELOW 1000 FT BEFORE 1500
UTC. THESE CLOUDS WILL BURN OFF THROUGH LATE MORNING...GIVING WAY TO
CONVECTIVE CLOUDS AND THUNDERSTORMS OVER EASTERN HALF OF NEW MEXICO
WITH FAVORED AREAS ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN
CHAIN. SOME HAIL...GUSTY WINDS...AND REDUCED CEILINGS AND
VISIBILITIES WILL OCCUR NEAR AND UNDER ANY STORMS. STORMS WILL
LIKELY CONTINUE THROUGH THE EVENING WITH DIMINISHING COVERAGE NEAR
OR AFTER MIDNIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
A RAMP UP IN THUNDERSTORMS TODAY WILL BRING
LIGHTNING CONCERNS TO MUCH OF THE CENTRAL MOUNTAIN CHAIN AND THE
ADJACENT HIGHLANDS AND HIGH PLAINS OF EASTERN NEW MEXICO.

MOISTURE IS MAKING A SOLID RETURN WITH DRYLINE SURGING WESTWARD
TOWARD THE CENTRAL MOUNTAIN CHAIN EARLY THIS MORNING. DEWPOINTS
CLIMBING INTO THE 40S...50S...AND 60S ARE ALLOWING FOR EXCELLENT
HUMIDITY RECOVERY IN THE EASTERN HALF OF THE STATE WHILE PRIMING THE
ATMOSPHERE FOR SOME THUNDER THIS AFTERNOON AND EVENING. ENTIRE
EASTERN HALF OF THE STATE WILL HAVE AT LEAST SOME CHANCE FOR THUNDER
WHILE THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL BE
THE FAVORED AREA FOR SCATTERED COVERAGE OF WET STORMS. SURROUNDING
AREAS WITH LESS COVERAGE MAY SEE MORE OF A HYBRID OF WET AND DRY
STORMS WITH DRY LIGHTNING POTENTIAL CONTINUING. STORMS WILL
GENERALLY STEER FROM SOUTHWEST TO NORTHEAST WITH SOME STRONGER TO
SEVERE STORMS UNDERGOING MORE CHAOTIC MOTIONS. TEMPERATURES WILL RUN
A FEW DEGREES ABOVE AVERAGE THIS AFTERNOON...AND HUMIDITIES WILL BE
NOTABLY HIGHER IN THE EAST...BUT STILL BELOW 10 PERCENT IN PARTS OF
THE FAR WESTERN ZONES. PREVAILING WINDS AREAWIDE WILL BE BREEZY AND
EVEN OCCASIONALLY WINDY IN THE WESTERN HIGH TERRAIN WHERE AN HOUR OR
TWO OF BRIEF AND LOCALIZED CRITICAL FIRE WEATHER WILL DEVELOP. WIND
DIRECTION TODAY WILL STAY SOUTH SOUTHWEST IN THE DRIER WESTERN ZONES
OF THE STATE WHILE THE MORE MOIST CENTRAL AND EASTERN ZONES OBSERVE
MORE SOUTH SOUTHEASTERLY WIND DIRECTIONS. ERRATIC AND GUSTY WINDS
WILL OF COURSE ACCOMPANY ANY CONVECTIVE SHOWERS OR STORMS.

TONIGHT HUMIDITY RECOVERY AGAIN WILL BE GOOD TO EXCELLENT IN THE
CENTRAL TO EASTERN ZONES AND POOR IN THE WEST. THE UPPER LEVEL
PATTERN WILL UNDERGO A BIT OF TRANSITION WITH STRENGTHENING
SOUTHWESTERLY WINDS ALOFT NEAR THE FOUR CORNERS AS TROUGH IS FORCED
INTO MONTANA. BROAD AREA OF LOWER SEA LEVEL PRESSURE WILL ALSO
ACCOMPANY THIS UPPER FEATURE...AND CONSEQUENTLY WINDS OVER NEW
MEXICO WILL INCREASE SOME THURSDAY...PARTICULARLY IN THE WESTERN
ZONES AND ALONG THE NORTHEAST TO CENTRAL HIGHLANDS. MID LEVEL
MOISTURE LOOKS TO BE DRAWN INTO THE STATE UNDER THIS PATTERN...BUT
SOME OF THE LOWER LAYER MOISTURE WILL BE MIXED EASTWARD. ENOUGH
MOISTURE WILL LIKELY BE LEFT BEHIND FOR SOME ISOLATED TO SCATTERED
SHOWERS/STORMS IN THE EASTERN HALF OF THE STATE...BUT WARM
TEMPERATURES WILL STILL POSE LOWER HUMIDITY. THIS WILL POSE
POTENTIAL CRITICAL FIRE WEATHER CONCERNS IN THE NORTHEAST HIGHLANDS
AND PARTS OF THE CENTRAL HIGHLANDS. CONFIDENCE IN HUMIDITY CRITERIA
IS NOT ALL THAT HIGH FOR THIS AREA RIGHT NOW...BUT WESTERN THIRD OF
THE STATE SEEMS MUCH MORE FAVORABLE AND HAVE INCLUDED THESE ZONES IN
A WATCH AS WELL WITH HIGHER CONFIDENCE.

WINDS SHOULD FALL BACK TO JUST MODERATE BREEZES ON FRIDAY AS THE
UPPER PATTERN RE-SITUATES ITSELF...BRINGING WEAK SOUTHWESTERLIES
ALOFT OVER NEW MEXICO AS A NEW UPPER LOW TAKES RESIDENCE OFF THE
COASTS OF OREGON/CALIFORNIA. AGAIN...SUFFICIENT MOISTURE SHOULD BE
LINGERING OVER THE EASTERN THIRD TO HALF OF THE STATE FOR ISOLATED
STORMS. THIS PATTERN LOOKS TO STAY ENTRENCHED OVER THE AREA FOR THE
FOLLOWING SEVERAL DAYS. THE LOW OFF THE WEST COAST LOOKS TO FINALLY
GET ABSORBED EASTWARD BY LATE NEXT WEEK....BUT NOT BEFORE A STINT OF
REPEATED DAILY SHOWER/STORMS BEING DRAWN OVER MUCH OF CENTRAL TO
EASTERN NEW MEXICO.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101-103-105-107-109.

&&

46
Hazardous weather outlook, Jun 1, 4:18 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 AM MDT WED JUN 1 2011

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
518 AM MDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN EAST ACROSS THE ADJACENT
HIGHLANDS AND PLAINS THIS AFTERNOON AND EVENING. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE WEST
AND CENTRAL HIGHLANDS THURSDAY AFTERNOON. FROM THE CENTRAL
HIGHLANDS EAST TO THE TEXAS STATE LINE...EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP. SOME OF THE STORMS COULD BE STRONG TO
LOCALLY SEVERE.

FRIDAY THROUGH NEXT TUESDAY...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN EAST ACROSS THE ADJACENT
HIGHLANDS AND PLAINS. SPOTTERS SHOULD REPORT MEASURED
THUNDERSTORM WIND SPEEDS...WIND IMPACTS...AND HAIL TO THE NATIONAL
WEATHER SERVICE VIA THE INTERNET AT WEATHER.GOV/ABQ...TOLL FREE AT
888.386.7637 OR VIA AMATEUR RADIO.

17

In the hours before

Local storm report, Jun 1, 9:37 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1037 AM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             DORA                    33.93N 103.34W
05/31/2011  E0.88 INCH       ROOSEVELT          NM   TRAINED SPOTTER

0745 PM     HAIL             9 WNW DORA              33.98N 103.49W
05/31/2011  M1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

0955 PM     HAIL             14 E HAGERMAN           33.12N 104.09W
05/31/2011  M1.75 INCH       CHAVES             NM   OTHER FEDERAL

1003 PM     HAIL             12 SW PORTALES          34.06N 103.49W
05/31/2011  E1.75 INCH       ROOSEVELT          NM   LAW ENFORCEMENT

1005 PM     HAIL             3 ESE KENNA             33.83N 103.72W
05/31/2011  E0.88 INCH       ROOSEVELT          NM   TRAINED SPOTTER

1020 PM     HAIL             2 SW PORTALES           34.16N 103.37W
05/31/2011  E1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

1025 PM     HAIL             15 N ELIDA              34.16N 103.66W
05/31/2011  M1.00 INCH       ROOSEVELT          NM   COCORAHS

            QUARTER SIZE HAIL

1025 PM     HAIL             6 WNW PORTALES          34.21N 103.44W
05/31/2011  E1.75 INCH       ROOSEVELT          NM   PUBLIC

1030 PM     HAIL             2 S PORTALES            34.15N 103.34W
05/31/2011  E0.88 INCH       ROOSEVELT          NM   PUBLIC

1030 PM     HAIL             6 E FLOYD               34.23N 103.48W
05/31/2011  E1.75 INCH       ROOSEVELT          NM   PUBLIC

&&

EVENT NUMBER ABQ1101122 ABQ1101123 ABQ1101124 ABQ1101125 ABQ1101126
ABQ1101127 ABQ1101121 ABQ1101128 ABQ1101129 ABQ1101130

DPORTER

The radar

The Albuquerque radar (KABX), 158 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, San Miguel

When
June 1, 12:54 PM MST to 12:59 PM MST
Where
San Miguel County, 6 mi SSE of San Augustin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.380, -105.109

Hail, Colfax

When
June 1, 1:20 PM MST
Where
Colfax County, 3 mi NNE of (Rtn)raton Crews Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -104.489

Hail, San Miguel

When
June 1, 1:20 PM MST
Where
San Miguel County, 6 mi SSE of San Augustin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.380, -105.109

Hail, Colfax

When
June 1, 2:25 PM MST
Where
Colfax County, 0.56 mi W of Springer
Measured
1 in hail
Reported by
Post Office
Coordinates
36.360, -104.600

Hail, Colfax

When
June 1, 2:45 PM MST
Where
Colfax County, Springer
Measured
1 in hail
Reported by
Public
Coordinates
36.360, -104.590

Hail, Union

When
June 1, 3:22 PM MST
Where
Union County, 5 mi NE of Folsom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.901, -103.856

Hail, San Miguel

When
June 1, 3:27 PM MST
Where
San Miguel County, Trujillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.540, -104.690

Thunderstorm Wind, Union

When
June 1, 3:30 PM MST
Where
Union County, Capulin
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.740, -103.990

The cooperative observer in Capulin estimates a peak wind gust of 65 mph. A few hailstones and one tenth of an inch of rain was also reported.

Hail, San Miguel

When
June 1, 3:46 PM MST
Where
San Miguel County, Trujillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.540, -104.690

Thunderstorm Wind, Lincoln

When
June 1, 4:30 PM MST
Where
Lincoln County, 6 mi N of Sunset
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.427, -105.070

Thunderstorm Wind, De Baca

When
June 1, 5:45 PM MST
Where
De Baca County, 0.57 mi W of Ft Sumner
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.470, -104.250

Thunderstorm Wind, Union

When
June 1, 6:05 PM MST
Where
Union County, Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.150, -103.130

A spotter estimated a 60 mph wind gust in Sedan.

Thunderstorm Wind, Quay

When
June 1, 6:31 PM MST
Where
Quay County, 3.45 mi WSW of Logan
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.360, -103.470

The Logan SchoolNet Site recorded a thunderstorm wind gust of 61 mph. Report relayed by KVII Amarillo.

Thunderstorm Wind, Quay

When
June 1, 6:35 PM MST to 6:45 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

The Tucumcari ASOS recorded severe wind gusts for at least 10 minutes, with a peak gust of 74 mph at 635 pm MST.

Thunderstorm Wind, Quay

When
June 1, 6:40 PM MST to 6:45 PM MST
Where
Quay County, 3.53 mi W of Logan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.361, -103.472

A trained spotter estimated a 60 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295877, 295878, 295879, 295880, 295882, 295883, 295884, 295887, 295885, 295888, 295886, 295889, 295891, 295890, 295892.